Tramadol is an opioid pain medication which means that it relieves pain by acting on the central nervous system. This is similar to medications such as morphine and codeine. It therefore can be habit-forming if it's used for a long period of time.
Tramadol does come in short and long-acting formulations. The short acting version is indicated for moderate to severe acute pain such as post-operative pain. The long-acting formulations should only be used in patients with chronic pain.
Precautions when taking tramadol
Patients should be careful not to use any other medications which can depress the central nervous system while using tramadol, as these medications can interact with each other and lead to unwanted side-effects. These medications include the following.
- Cold and flu medications.
- Anticonvulsant medications.
- Muscle relaxants.
- Sleeping aids.
- Exposure to anaesthetic medication when undergoing certain surgical procedures.
Patients should also report any medical conditions which they have or have a history of as tramadol may worsen these situations. These medical conditions can include the following:
- Illicit or prescription drug abuse.
- Alcohol abuse.
- Head injury.
- Increased intracranial pressure.
- Major depression.
- Infections of the central nervous system.
- Respiratory depression.
- Kidney or liver disease.
Patients who have been using tramadol for a long period of time should also be aware that stopping the medication suddenly can cause them to experience withdrawal symptoms. If someone needs to be taken off tramadol, then they need to discuss this with their doctor so that an appropriate regimen of gradually decreasing the medication can be set up.
Tramadol can cause a wide range of side-effects which can include the following issues.
- Loss of appetite.
- Abdominal or stomach pains.
- Muscle aches and pains.
- Nausea and vomiting.
- Trouble concentrating.
- Redness of the face/neck/arms and sometimes the chest.
Accidental overdose of tramadol can occur especially if the long-acting formulation of the medication is taken incorrectly. Signs and symptoms of overdose include the following:
- Difficulty with breathing or shortness of breath.
- Decreased responsiveness or awareness.
- Change in consciousness or loss of consciousness.
- Decreased muscle tone.
- Pinpoint pupils.
- Severe sleepiness or unusual tiredness.
- Slow or irregular heartbeat.
Still have something to ask?
Get help from other members!